ERLANGER Home
HealthLink Plus For Vendors For the Media Physician Relations and Recruitment
975 East Third Street
Chattanooga, TN 37403
423-778-7000
Children's Hospital at Erlanger Erlanger Baroness Campus Erlanger Bledsoe Campus Erlanger East Campus Erlanger North Campus UT Erlanger Physicians Group





Online Prereg
Register for a Class or Event
New Foundations Page
Print   Email

A to Z Health Information

Search Health Information   
 

Phenobarbital overdose

Definition

Phenobarbital is a medicine used to treat epilepsy, anxiety, and insomnia. Phenobarbital overdose occurs when someone takes too much of this medicine.

This is for information only and not for use in the treatment or management of an actual poison exposure. If you have an exposure, you should call your local emergency number (such as 911) or the Poison Control Center at 1-800-222-1222.

Alternative Names

Luminal overdose

Poisonous Ingredient

Phenobarbital

Where Found

Other names for this drug are:

  • Barbita
  • Comizial
  • Gardenale
  • Fenilcal
  • Luminal
  • Solfoton

Note: This list may not be all-inclusive.

Symptoms

Before Calling Emergency

Determine the following information:

  • The patient's age, weight, and condition
  • Name of product (as well as the ingredients and strength if known)
  • The time it was swallowed
  • The amount swallowed
  • If the medication was prescribed for the patient

However, DO NOT delay calling for help if this information is not immediately available.

Poison Control, or a local emergency number

In the United States, call 1-800-222-1222 to speak with a local poison control center. This hotline number will let you talk to experts in poisoning. They will give you further instructions.

This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.

Take the pill container with you to the hospital, if possible.

What to expect at the emergency room

The health care provider will measure and monitor the patient's vital signs, including temperature, pulse, breathing rate, and blood pressure. Blood tests will be done to check the phenobarbital level.

Symptoms will be treated as appropriate. The patient may receive:

  • Activated charcoal
  • Breathing machine for serious overdoses
  • Gastric lavage
  • Laxative
  • Medicine (sodium bicarbonate) that helps remove phenobarbital from the body

This list may not be all-inclusive.

Expectations (prognosis)

How well the patient does depends on the severity of the overdose and how quickly treatment is received.

 

References

Goldfrank LR, ed. Goldfrank's Toxicologic Emergencies. 9th ed. New York, NY: McGraw Hill; 2011.


Review Date: 1/29/2013
Reviewed By: Eric Perez, MD, St. Luke's / Roosevelt Hospital Center, NY, NY, and Pegasus Emergency Group (Meadowlands and Hunterdon Medical Centers), NJ. Review provided by VeriMed Healthcare Network. Also reviewed by A.D.A.M. Health Solutions, Ebix, Inc., Editorial Team: David Zieve, MD, MHA, David R. Eltz, Stephanie Slon, and Nissi Wang.
The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Call 911 for all medical emergencies. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. © 1997- A.D.A.M., Inc. Any duplication or distribution of the information contained herein is strictly prohibited.
adam.com